Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, August 21 to 22, 2007

August 21 to 22, 2007 · NWS MKX · 13 events in 6 counties and zones

Short lines of severe thunderstorms moved east-northeast through south-central and southeast Wisconsin during the overnight hours. Some cell movement exceeded 43 kts (50 mph) to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$925,000
Crop damage
$250,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Short lines of severe thunderstorms moved east-northeast through south-central and southeast Wisconsin during the overnight hours. Some cell movement exceeded 43 kts (50 mph) to the east. Powerful downburst winds reached hurricane-force at 64 knots or higher (74 mph+), resulting in considerable tree and power-line damage. Synoptically, a stationary front stretched from northern Iowa to northern Illinois. Warm, moist, unstable air flowed north over the front in association with an upper-level short-wave trough, resulting in thunderstorm generation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 21, 3:10 PM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Aug 21, 3:10 PM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION PORTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
410 PM CDT TUE AUG 21 2007

.SHORT TERM...
...WET PERIOD TO CONTINUE THROUGH FRIDAY...

RIVERS WILL REMAIN VERY HIGH AND ANY ADDITIONAL HEAVY RAIN WOULD
CAUSE SERIOUS PROBLEMS.

MAIN FORECAST CONCERN IS ON SURFACE BOUNDARY THAT IS PUSHING NORTH
AS WARM FRONT...BUT BECOMING RATHER DIFFUSE. 850 MB WINDS JUST
SOUTH OF THE BOUNDARY ARE EXPECTED TO INCREASE...BUT AREA OF
MOISTURE CONVERGENCE MOVES RATHER QUICKLY THROUGH THE FORECAST
AREA. FORECAST AREA IS IN RIGHT FRONT QUAD OF UPPER JET...NOT VERY
FAVORABLE...BUT THERE IS SOME DIFFLUENCE. GFS DOES GENERATE LARGE
QPF MAX BY EVENING IN CENTRAL NEBRASKA. THIS IN AREA THAT SHOWS
INCREASING CU. MAIN UPPER JET MAX WITH SHORTWAVE THAT MOVES ACROSS
AREAS TO OUR NORTH. SURFACE WINDS ALSO VEERING RATHER QUICKLY...SO
BOUNDARY MAY SHIFT NORTH...ALONG WITH BEST POTENTIAL FOR DEEP
CONVECTION. AS SUCH WILL HOLD OFF ON FLASH FLOOD WATCH...AS NCEP
HAS BACKED OFF ON 12Z QPF IN AMOUNTS...AND ALSO SHIFTED MAX PRECIP
A BIT FAR HER NORTH OF AREAS HARDEST HIT BY RECENT HEAVY RAINS. WITH
DEW POINTS ON THE RISE...AND PRECIPITABLE WATER CLOSING IN ON 2
INCHES...ANY THUNDERSTORMS THAT DEVELOP COULD PRODUCE HEAVY RAINS.

NAM INCREASES CAPE TO NEAR 2500 J/KG ON FORECAST SOUNDINGS...BUT
BY THEN 850 FLOW MORE WESTERLY.

AS BOUNDARY PUSHES NORTH...FORECAST AREA SHOULD BE ABLE TO RECOVER
AS FAR AS TEMPS ON WEDNESDAY...AND MAY BE CLOSER TO GFS MOS THAN ONE
WOULD THINK.

THEREFORE SPC SLIGHT RISK OF SEVERE SEEMS REASONABLE.

850 MB WINDS INCREASE AGAIN WEDNESDAY NIGHT...AND SOUTHERN WISCONSIN
SHOULD BE ON NOSE OF JET...IN AREA OF DECENT MOISTURE CONVERGENCE.
THEREFORE THINK HEAVY RAIN POTENTIAL IS HIGHER WEDNESDAY NIGHT AND
THURSDAY AS A SHORTWAVE PUSHES ACROSS THE CENTRAL PLAINS INTO
WISCONSIN. FORECAST AREA IS IN SLIGHT RISK THURSDAY. WIND PROFILES
SHOW GOOD VEERING WIND SHEAR...BUT CAPE ON NAM IS LESS DUE TO MODEL
GENERATING PRECIP.  AS SUCH CAPE MAY BE HIGHER.

MAIN MESSAGE IS THERE IS SEVERAL OPPORTUNITIES FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT. WITH PRECIPITABLE WATER RETURNING TO
AROUND 2 INCHES LATE TONIGHT INTO THURSDAY. A FLASH FLOOD WATCH
MAY BE NEEDED FOR WEDNESDAY NIGHT OR THURSDAY.

.LONG TERM...
ANOTHER POTENTIAL FOR HEAVY RAINS FRIDAY AS GFS BRINGS ONE MORE
SHORTWAVE ACROSS THE FORECAST AREA. SURFACE BOUNDARY MAY HAVE SAGGED
INTO NORTHERN ILLINOIS BY THEN...BUT WAVE ALONG FRONT MAY REACH FAR
SOUTHEAST WISCONSIN. 850 MB CONVERGENCE MAY BE HIGHEST ALONG FAR
SOUTHERN WISCONSIN.

SURFACE HIGH SHOULD BUILD ACROSS WISCONSIN SATURDAY...FINALLY
DRYING OUT THE AREA AS LESS HUMID AIR PUSHES IN.

&&

.AVIATION...ANIMATION OF SFC ANALYSIS SHOWS THAT STNRY FNT HAS
LIFTED NORTH BUT IS NOW BISECTING CWA WITH THE COOL SIDE IN THE
EAST. LIFR STRATUS DECK COMING IN OFF THE LAKE PER VSBY IMAGERY.
THIS WILL AFFECT KMKE INTO THE EVENING HOURS AT LEAST. MVFR CIGS
ELSEWHERE ACRS THE CWA. BL LOOKS A LITTLE MORE MIXED IN THE WRN
CWA...BUT NOW CONCERNED ABOUT THE COOLER LAKE INFLUENCE HAVING A SAY
WITH LWR CIGS AND VSBYS DURG THE NIGHT. WILL HINT AT TSRA CHCS LATER
TNGT WITH POTENTIAL MCS AFFECTING SRN WI.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HENTZ/COLLAR
Hazardous weather outlook, Aug 21, 5:32 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
632 PM CDT TUE AUG 21 2007

WIZ046-047-051-052-056>060-062>072-221100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
632 PM CDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY LATER TONIGHT. THE THUNDERSTORMS ARE
NOT EXPECTED TO BECOME SEVERE...HOWEVER THEY WILL HAVE THE POTENTIAL
TO PRODUCE HEAVY RAIN WHICH WILL AGGRAVATE ANY FLOODING
PROBLEMS...ESPECIALLY ALONG AND NORTHWEST OF A LONE ROCK TO FOND DU
LAC LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY
NIGHT...WITH STORMS MOST LIKELY WEDNESDAY NIGHT THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY. THERE IS THE POTENTIAL FOR HEAVY RAIN WEDNESDAY MORNING
...AND AGAIN WEDNESDAY NIGHT INTO THURSDAY AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL REPORTS WOULD
BE APPRECIATED.

LMZ643>646-665-220945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
632 PM CDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY LATE TONIGHT...WITH HEAVY RAIN REDUCING
VISIBILITIES TO UNDER 1 MILE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY NIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY.

REM

WWW.WEATHER.GOV/MKX

The radar

The La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
August 21, 11:20 PM CST
Where
Sauk County, Ironton
Measured
61 kt (70 mph) measured gust
Property damage
$100,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
43.550, -90.130

Powerful thunderstorm wind gusts to 61 knots (70 mph) toppled many trees and damaged several power-lines. Some corn fields in the surrounding countryside were flattened by the winds.

Thunderstorm Wind, Iowa

When
August 21, 11:25 PM CST
Where
Iowa County, 4 mi E of Avoca
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.180, -90.441

Powerful thunderstorm wind gusts to 65 knots (75 mph) toppled many trees and damaged several power-lines.

Thunderstorm Wind, Sauk

When
August 21, 11:30 PM CST
Where
Sauk County, Reedsburg
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.530, -90.000

Powerful thunderstorm wind gusts to 65 knots (75 mph) toppled many trees and damaged several power-lines.

Thunderstorm Wind, Sauk

When
August 21, 11:40 PM CST
Where
Sauk County, Lake Delton
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.580, -89.780

Powerful thunderstorm wind gusts to 65 knots (75 mph) toppled many trees and damaged several power-lines.

Thunderstorm Wind, Iowa

When
August 21, 11:40 PM CST
Where
Iowa County, 3 mi S of Arena
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.127, -89.920

Powerful thunderstorm wind gusts to 56 knots (65 mph) toppled many trees and damaged several power-lines.

Thunderstorm Wind, Lafayette

When
August 22, 12:02 AM CST
Where
Lafayette County, 3 mi NW of Belmont
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.761, -90.372

Powerful thunderstorm wind gusts to 52 knots (60 mph) toppled several large trees and damaged several power-lines.

Thunderstorm Wind, Columbia

When
August 22, 12:12 AM CST
Where
Columbia County, Portage
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.550, -89.450

Powerful thunderstorm wind gusts to 56 knots (65 mph) toppled many trees and damaged several power-lines.

Thunderstorm Wind, Columbia

When
August 22, 12:21 AM CST
Where
Columbia County, Rio
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.450, -89.230

Powerful thunderstorm wind gusts to 56 knots (65 mph) toppled many trees and damaged several power-lines.

Thunderstorm Wind, Dane

When
August 22, 12:25 AM CST
Where
Dane County, 1 mi N of Sun Prairie
Measured
53 kt (61 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.194, -89.200

Powerful thunderstorm wind gusts to 53 knots (61 mph) toppled many trees and damaged several power-lines.

Hail, Dane

When
August 22, 12:25 AM CST
Where
Dane County, 1 mi N of Sun Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.194, -89.200

Thunderstorm Wind, Columbia

When
August 22, 12:34 AM CST
Where
Columbia County, Cambria
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.550, -89.100

Powerful thunderstorm wind gusts to 56 knots (65 mph) toppled many trees and damaged several power-lines.

Thunderstorm Wind, Dane

When
August 22, 12:35 AM CST
Where
Dane County, Oregon
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.930, -89.380

Powerful thunderstorm wind gusts to 52 knots (60 mph) toppled many trees and damaged several power-lines.

Lightning, Waukesha

When
August 22, 1:00 AM CST
Where
Waukesha County, Waterville
Property damage
$200,000
Reported by
Newspaper
Coordinates
43.020, -88.430

Lightning struck the roof of a church, started a fire, and damaged the church's sound system, computer system, and natural gas lines. An automated fire-sprinkler system limited the amount of fire damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57438, 57444, 57440, 57442, 57446, 57465, 57453, 57455, 57460, 57469, 57457, 57463, 57747.